Thunderstorm Wind, Richland
- When
- July 31, 11:32 AM CST to 11:37 AM CST
- Where
- Richland County, 6.29 mi S of Hankinson
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
- Coordinates
- 45.980, -96.920
Report from a personal weather station.
This system was a wind maker, with all of the storm reports from southeastern North Dakota being thunderstorm wind damage or wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
This system was a wind maker, with all of the storm reports from southeastern North Dakota being thunderstorm wind damage or wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 9:04 AM CST, 2 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 1004 AM CDT Wed Jul 31 2024 .KEY MESSAGES... - There is a level 2 out of 5 risk for severe thunderstorms for southeastern North Dakota and west central Minnesota, and 1 out of 5 for areas further north. && .UPDATE... Issued at 1004 AM CDT Wed Jul 31 2024 A few lead thunderstorms approaching our western border, some of them approaching the stronger side with some pea to nickel hail and locally heavy rain. Will continue to monitor as it pushes into eastern ND. CAMs have the cells that will move into our central counties weakening and then stronger cells developing later this afternoon near the SD border. This fits with the convective outlook thinking and our graphics, so will continue to lean in that direction. UPDATE Issued at 645 AM CDT Wed Jul 31 2024 A severe thunderstorm developed near Devils Lake along a stalled frontal zone, riding along this tight instability gradient with 2000-3000 J/KG elevated instability where the inflow is originating. This storm is moving northeast following mean flow along this gradient. Broad ascent is starting to increase from the southwest and shower/embedded storms are increasing in coverage as the leading edge of the mid level circulation is approaching. We may continue to see isolated pulse type convection with near severe or severe hail through the morning hours in our west as this system approaches, though the main period of severe and any potential for sig severe is still during the afternoon as the surface low passes to the south and very unstable air develops across our CWA. Besides the isolated severe threat being a bit earlier as a start, the forecast is generally on track (low confidence still with high variance on potential thunderstorm evolution today). && .DISCUSSION... Issued at 331 AM CDT Wed Jul 31 2024 ...Synopsis... initially the main focus is on a mid/upper trough arriving through westerly flow today, with the mid level circulation on WV currently over Wyoming/Montana early this morning. Ahead of this flow is out of the west-southwest and less organized impulses have been ejecting into the region producing occasional (very elevated) showers and weaker thunderstorms. This feature will be responsible for a more organized threat for thunderstorms and potential severe storms today into the early evening. On the back side of this trough shortwave ridging arrives and for once smoke aloft will be cut off from our region allowing for more substantial clearing as mid/upper ridging builds over the western US. This allows for a trend towards drier conditions and more "true" sunshine than we've seen for quite some time. The air mass remains very warm however at least through Friday, and there is a chance for heat impacts Friday (heat indicies over 90). Eventually troughing builds over Hudson Bay allowing for NW flow to arrive over our region, and there is strong consensus on this large scale pattern arriving then persisting for much of next week. This brings a trend towards lower high/low temperatures (lower end of seasonal ranges or below average at times). This also shifts the highest instability/moisture out of our region, but doesn't eliminate the potential for quick moving waves/back door cold fronts that could still bring low shower/thunderstorm chances. Machine learning doesn't highlight any severe potential beyond the current 24hr period. ...Severe thunderstorm risk today... Early in the day instability is already quick high (but very elevated. However, beside the disorganized nature of forcing, there is a substantial dry layer in the lowest 15 KFT AGL that was highlighted on regional 00Z RAOBs and RAP indicates will be in place over our area through the early morning hours. As a result we should have a delay in more organized thunderstorms and any potential severe storms until after 15Z when the plume of mid level moisture from the southwest arrives along with the approach of the surface low/mid level circulation to our west. Large scale synoptic ascent increases and initially very high CAPE but marginal to weak shear will be in place across our region as a cluster of storms approaches. Shear increases in proximity of the surface low and a quasi-stationary/warm front and where this tracks, along with how much clearing we can achieve will play a role in the potential for more organized/significant severe potential in our south (I-94 corridor). If those key features remain south, or we have much more ongoing showers/cloud cover from the morning period, then the threat will tend to be associated with isolated elevated cores within clusters (marginal hail/wind). The right track of that surface feature (as some CAMs show) with enough clearing would allow a better chance for discrete supercells in our south and all severe modes (conditional/low risk for sig hail 2"+ as well). There are more CAMs and models supporting the less severe impacts for our area, however ultimately we may not be able to rule out the more significant severe potential until 3-6hr from initiation later this morning/early this afternoon. As the low pressure shifts east-southeast we should see a quick end to any lingering severe threat as mid level lapse rates/instability and drier air advects west-northwest to southeast. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 645 AM CDT Wed Jul 31 2024 Patchy/shallow ground fog developed again this morning ,with brief vis reductions at some locations in eastern ND and northwest MN, which should quickly improve due to daytime mixing. A severe thunderstorm developed just north of Devils Lake before TAF issuance and is moving northeast, but once a front passes the threat at KDVL should wind down this morning. Isolated to scattered thunderstorms are still expected across the rest of the region, with better chances/coverage in southeast ND/west central MN this afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...DJR AVIATION...Lynch
Hazardous Weather Outlook National Weather Service Grand Forks ND 557 AM CDT Wed Jul 31 2024 MNZ029>032-040-NDZ049-052-053-011100- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom- Sargent-Richland- 557 AM CDT Wed Jul 31 2024 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms. This is for midday today through early evening. The main hazards will be hail to golf ball size and wind gusts to 70 mph. An isolated tornado is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030- 038-039-054-011100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 557 AM CDT Wed Jul 31 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms. This is for today through early evening. The main hazards will be hail to 1 inch and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Special Weather Statement
National Weather Service Grand Forks ND
1035 AM CDT Wed Jul 31 2024
NDZ024-311615-
Eddy ND-
1035 AM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT EDDY COUNTY THROUGH 1115 AM
CDT...
At 1034 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brantford, or 17 miles northeast of Carrington, moving northeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Rockford, Brantford, and southeastern Spirit Lake Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4772 9916 4785 9868 4785 9864 4761 9850
4759 9850 4758 9878 4759 9915
TIME...MOT...LOC 1534Z 234DEG 8KT 4765 9890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderSpecial Weather Statement
National Weather Service Grand Forks ND
1107 AM CDT Wed Jul 31 2024
NDZ038-049-311645-
Ransom ND-Barnes ND-
1107 AM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RANSOM AND WESTERN
BARNES COUNTIES THROUGH 1145 AM CDT...
At 1107 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eldridge to near Adrian to 6 miles
southwest of Berlin. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley City, Sanborn, Litchville, Dazey, Fort Ransom, Hastings, and
Kathryn.
This includes Interstate 94 in North Dakota between mile markers 272
and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4663 9803 4663 9844 4698 9844 4698 9847
4715 9847 4724 9823 4687 9794 4648 9793
4645 9803
TIME...MOT...LOC 1607Z 242DEG 21KT 4697 9878 4664 9861 4631 9859
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpenderSpecial Weather Statement
National Weather Service Grand Forks ND
1211 PM CDT Wed Jul 31 2024
NDZ029-038-039-049-311800-
Steele ND-Ransom ND-Barnes ND-Cass ND-
1211 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN RANSOM...WESTERN CASS...
BARNES AND SOUTHWESTERN STEELE COUNTIES THROUGH 100 PM CDT...
At 1211 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dazey to near Fingal to Elliott. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley City, Lisbon, Enderlin, Hope, Tower City, Page, and Leonard.
This includes Interstate 94 in North Dakota between mile markers 287
and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4639 9789 4678 9802 4720 9839 4724 9822
4724 9796 4731 9796 4738 9766 4688 9725
4663 9723 4663 9728 4639 9728
TIME...MOT...LOC 1711Z 253DEG 23KT 4718 9822 4678 9787 4641 9783
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderThe Aberdeen radar (KABR), 130 km away, was scanning. The volume nearest the first event began at 17:32 UTC.
7 thunderstorm wind. Local standard time, as filed.
Report from a personal weather station.
Broadcast Media relays report and picture of large tree downed by thunderstorm wind gusts on Lake Elsie southwest of Hankinson, ND. Time estimated from radar.
Public reports trees fallen on power lines in SW Hankinson. Winds estimated 70 - 75 mph.
CO-OP Observer reports 8 to 10 inch tree branches down in Lidgerwood.
Report from NDAWN mesonet site.
Report from a NDAWN mesonet site.
The AWOS at the Wahpeton airport reports a 66 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1204804, 1204799, 1204801, 1204802, 1204805, 1204806, 1204807.